Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An example of a fake $ s$-manifold with a nice locally contractible compactification


Author: Philip L. Bowers
Journal: Proc. Amer. Math. Soc. 98 (1986), 171-174
MSC: Primary 57N20; Secondary 54B17
DOI: https://doi.org/10.1090/S0002-9939-1986-0848898-X
MathSciNet review: 848898
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An example is constructed of a topologically complete separable AR $ X$ that satisfies the discrete $ n$-cells property for each nonnegative integer $ n$ but fails to satisfy the discrete approximation property and be homeomorphic to $ s$ even though $ X$ arises as the complement of a $ \sigma $-$ Z$-set in a locally contractible compactum. Such examples are not possible in the setting of ANR compactifications.


References [Enhancements On Off] (What's this?)

  • [BBMW] M. Bestvina, P. Bowers, J. Mogilski and J. Walsh, Characterization of Hilbert space manifolds revisited, Topology Appl. (to appear). MR 872478 (88k:57024)
  • [Bor] K. Borsuk, Sur un espace compact localement contractile que n'est pas un réstracte absolu de voisinage, Fund. Math. 35 (1948), 175-180. MR 0027498 (10:315e)
  • [Bow1] P. Bowers, Discrete cells properties in the boundary set setting, Proc. Amer. Math. Soc. 93 (1985), 735-740. MR 776212 (86d:57008)
  • [Bow2] --, Nonshrinkable 'cell-like' decompositions of $ s$, Pacific J. Math. (to appear).
  • [Hu] S. Hu, Theory of retracts, Wayne State Univ. Press, Detroit, Mich., 1965. MR 0181977 (31:6202)
  • [Hy] D. M. Hyman, A generalization of the Borsuk- Whitehead-Hanner theorem, Pacific J. Math. 23 (1967), 263-271. MR 0225295 (37:889)
  • [KL] A. Kruse and P. Liebnitz, An application of a family homotopy extension theorem to ANR spaces, Pacific J. Math. 16 (1966), 331-336. MR 0195091 (33:3296)
  • [To] H. Torunczyk, Characterizing Hilbert space topology, Fund. Math. 111 (1981), 247-262. MR 611763 (82i:57016)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N20, 54B17

Retrieve articles in all journals with MSC: 57N20, 54B17


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1986-0848898-X
Keywords: Fake $ s$-manifold, $ Z$-set, compactification
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society